Texas, 2012

Damaging Winds in Texas, May 3, 2012

May 3, 2012 · NWS EWX · 2 events in 2 counties and zones

A short wave trough initiated thunderstorms over the Mexican mountains. These storms moved eastward into Texas and produced damaging winds in Maverick and Val Verde Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A short wave trough initiated thunderstorms over the Mexican mountains. These storms moved eastward into Texas and produced damaging winds in Maverick and Val Verde Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 3, 10:32 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 3, 10:32 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1132 PM CDT THU MAY 3 2012

.DISCUSSION...
SEE AVIATION FOR THE 06Z TAF DISCUSSION.

&&

.AVIATION...
SCATTERED THUNDERSTORMS OVER NORTHEAST MEXICO ARE MOVING EASTWARD
AND WILL PASS SOUTH OF THE KDRT TERMINAL. THESE STORMS WILL LIKELY
DISSIPATE BEFORE REACHING THE I-35 TAF SITES. ANOTHER ROUND OF
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY EVENING
ACROSS THE EDWARDS PLATEAU WHICH MAY IMPACT THE KDRT TERMINAL.
OTHERWISE NO SIGNIFICANT CHANGES TO THE 00Z TAF PACKAGE.

I-35 TERMINALS...MVFR CIGS FORMING AROUND 09Z IMPROVING TO VFR BY
16Z. SFC WINDS OVERNIGHT SE 5 TO 10 KTS...FRIDAY AFTERNOON 10 TO
15 KTS. KDRT TERMINAL...MVFR CIGS BY 12Z IMPROVING TO VFR BY 16Z.
E TO SE WINDS OF 5 TO 10 KTS WITH GUSTS TO 40 KTS POSSIBLE IN AND
NEAR THE TSRA. WINDS FRIDAY AFTERNOON SE AT 10 TO 15 KTS.

&&

.PREV DISCUSSION... /ISSUED 1054 PM CDT THU MAY 3 2012/

UPDATE...
ADDITIONAL UPDATE TO REMOVE THE SEVERE THREAT AND LOWER THE CHANCE
OF THUNDERSTORMS TO AN ISOLATED CORRIDOR FROM EAGLE PASS TO
ROCKSPRINGS. ELEVATED AND REMNANT CONVECTION WILL CONTINUE TO
LEAK ACROSS THE RIO GRANDE FROM MEXICO THROUGH AROUND 2 AM FOR
SOME ADDITIONAL SLIGHT CHANCES FOR MEASURABLE SHOWERS...BUT MIXING
OF THE DRY LAYER BETWEEN 5000 AND 10000 FT SHOULD KEEP RAINFALL
AMOUNTS VERY LIGHT.

PREV DISCUSSION... /ISSUED 831 PM CDT THU MAY 3 2012/

UPDATE...
SLIGHT RISK OF SEVERE WX REMAINS VALID FOR A FEW MORE HOURS ALONG
THE RIO GRANDE THIS EVENING WITH DECREASING SEVERE POTENTIAL
EXPECTED AS THE STORM CELLS DRIFT FARTHER NE. FORECAST UPDATED
MAINLY TO REFINE SKY CONDITION OVERNIGHT AND FRESHEN UP SURFACE
MOISTURE TRENDS.

PREV DISCUSSION... /ISSUED 249 PM CDT THU MAY 3 2012/

DISCUSSION...
AT MID AFTERNOON (CAPES ABOVE 3000)...INHIBITION STILL STRONG BUT
WEAKENING WITH EVERY HOUR. DISTURBANCES MOVING NORTHEAST ACROSS
NORTHERN MEXICO COULD POSSIBLY BREAK THE CAPPING INVERSION OVER THE
AREA AT MAX HEATING TIME OR FORCE CONVECTION OFF THE BURROS LATE
THIS AFTERNOON INTO EARLY THIS EVENING...THUS BREAKING THE CAP. WILL
CONTINUE A SLIGHT RISK OF SEVERE LATE AFTERNOON AND EVENING IN CASE
THE CAP IS PENETRATED. MAIN THREATS WILL BE FROM DOWNBURST WINDS AND
LARGE HAIL. SUBTROPICAL RIDGE WILL CONTINUE ALOFT FRIDAY WITH ABOVE
NORMAL TEMPERATURES. HIGHS FRIDAY NEAR 90 MOST AREAS WITH LOW TO MID
90S OVER SOUTH CENTRAL AND WESTERN PORTIONS. A WARM WEEKEND IS IN
STORE WITH TEMPERATURES WELL ABOVE NORMAL. CONTINUED DISTURBANCES
MOVING INTO WESTERN AREAS SATURDAY AFTERNOON AND EVENING AND SUNDAY
EVENING. A WEAK FRONT WILL STALL JUST NORTH OF OUR REGION ON MONDAY
AND COULD BE ENOUGH FOR DEVELOPMENT OF SHOWERS AND STORMS AS
DISTURBANCES PULLING OUT OF MEXICO INTERACT WITH THE FRONTAL
BOUNDARY MONDAY AND TUESDAY. BY TUESDAY NIGHT AND WEDNESDAY...A
BROAD UPPER LOW OVER THE SOUTHWEST U.S. WILL START TO IMPACT OUR
WEATHER AS HEIGHTS ALOFT FALL AND WE BECOME SLIGHTLY MORE BUOYANT.
STILL A LACK OF FOCUS WILL PRECLUDE LOCALIZED HEAVY RAINS. DAYTIME
HIGHS WILL SHOW A MODERATING TREND THE LATTER HALF OF NEXT WEEK AS
PACIFIC MOISTURE INCREASES OVERALL MOISTURE IN THE ATMOSPHERIC
COLUMN. CHANCES OF RAIN WILL ALSO IMPROVE OVER EASTERN PORTIONS OF
OUR CWA AS THE UPPER LOW AND ATTENDANT PACIFIC FRONT PUSH EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  92  71  92  71 /  10  -   -   -   10
AUSTIN BERGSTROM INTL AIRPORT  70  92  70  92  70 /  10  -   -   -   10
NEW BRAUNFELS MUNI AIRPORT     71  91  69  91  69 /  10  -   -   -   10
BURNET MUNI AIRPORT            69  91  71  92  71 /  -   -   10  -   20
DEL RIO INTL AIRPORT           71  93  73  92  73 /  20  -   -   10  30
GEORGETOWN MUNI AIRPORT        70  91  70  91  70 /  -   -   10  -   10
HONDO MUNI AIRPORT             70  94  70  94  70 /  10  -   -   -   20
SAN MARCOS MUNI AIRPORT        70  91  70  91  71 /  10  -   -   -   10
LA GRANGE - FAYETTE REGIONAL   72  89  71  89  72 /  -   -   -   -   -
SAN ANTONIO INTL AIRPORT       70  92  72  93  72 /  10  -   -   -   10
STINSON MUNI AIRPORT           71  93  72  93  71 /  10  -   -   -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...13
SYNOPTIC/GRIDS...18
Hazardous weather outlook, May 3, 9:50 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1050 PM CDT THU MAY 3 2012

TXZ171>173-183>194-202>209-217>225-228-041000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1050 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FRIDAY
EVENING ALONG AND WEST OF A LINE FROM DEL RIO TO MOUNTAIN HOME.
THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND
LARGE HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY EVENING.

In the hours before

Special weather statement, May 3, 6:59 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
759 PM CDT THU MAY 3 2012

TXZ217-040145-
MAVERICK-
759 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 845 PM
CDT...

AT 751 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ROSITA SOUTH...OR 15 MILES
SOUTHWEST OF EAGLE PASS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EL INDIO...
  EAGLE PASS...
  ROSITA SOUTH...
  ROSITA NORTH...
  EIDSON ROAD...
  LAS QUINTAS FRONTERIZAS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 3, 7:29 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
829 PM CDT THU MAY 3 2012

TXZ217-040200-
MAVERICK-
829 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 900 PM
CDT...

AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
WEAKENING STRONG THUNDERSTORM NEAR EL INDIO...MOVING NORTHEAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THE STRONGEST PORTION OF THIS STORM WILL PASS BETWEEN EL INDIO AND
ROSITA SOUTH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, May 3, 11:34 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1234 AM CDT FRI MAY 4 2012

TXZ217-040630-
MAVERICK-
1234 AM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 130 AM
CDT...

AT 1226 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES WEST OF EAGLE PASS...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  QUEMADO...
  EAGLE PASS...
  EL INDIO...
  NORMANDY...
  ROSITA SOUTH...
  ROSITA NORTH...
  PALOMA...
  LAUGHLIN AFB AUX FIELD...
  SECO MINES...
  EIDSON ROAD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The Laughlin AFB radar (KDFX), 49 km away, was scanning. The volume nearest the first event began at 05:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
May 3, 11:36 PM CST
Where
Val Verde County, 0.69 mi S of (Dlf)laughlin Afb de
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
29.360, -100.780

A thunderstorm produced wind gusts measured by the Laughlin AFB ASOS at 52 kts. Power was knocked out on parts of the base and there were some tree limbs down.

Thunderstorm Wind, Maverick

When
May 3, 11:50 PM CST
Where
Maverick County, 0.92 mi SE of Eagle Pass
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
28.710, -100.490

A thunderstorm produced wind gusts estimated at 50 mph that blew down numerous trees, power lines, light poles, and street signs in Eagle Pass.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373753, 373757.